Termination points and homoclinic glueing for a class of inhomogeneous nonlinear ordinary differential equations

Research output: Contribution to journalArticlepeer-review

28 Downloads (Pure)


Solutions u(x) to the class of inhomogeneous nonlinear ordinary differential equations taking the form u'' + u^2 = alpha f(x) for parameter alpha are studied. The problem is defined on the x line with decay of both the solution u(x) and the imposed forcing f(x) as |x| tends to infinity. The rate of decay of f(x) is important and has a strong influence on the structure of the solution space. Three particular forcings are examined primarily: a rectilinear top-hat, a Gaussian, and a Lorentzian, the latter two exhibiting exponential and algebraic decay, respectively, for large x. The problem for the top hat can be solved exactly, but for the Gaussian and the Lorentzian it must be computed numerically in general. Calculations suggest that an infinite number of solution branches exist in each case. For the top-hat and the Gaussian the solution branches terminate at a discrete set of alpha values starting from zero. A general asymptotic description of the solutions near to a termination point is constructed that also provides information on the existence of local fold behaviour. The solution branches for the Lorentzian forcing do not terminate in general. For large alpha the asymptotic analysis of Keeler, Binder \& Blyth (2018 `On the critical free-surface flow over localised topography', J. Fluid Mech., 832, 73-96) is extended to describe the behaviour on any given solution branch using a method for glueing homoclinic connections.
Original languageEnglish
Pages (from-to)532–561
Number of pages30
Issue number532
Publication statusPublished - 21 Jan 2021


  • Branch termination
  • Homoclinic glueing
  • Nonlinear ordinary differential equation

Cite this